New Mexico, 2006Flash Flood in New Mexico, August 15, 2006
August 15, 2006 · NWS ABQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 1:34 PM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 1:34 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT TUE AUG 15 2006
.DISCUSSION...CONTINUED SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
RAINFALL FOR MOST OF NORTH AND CENTRAL NEW MEXICO TONIGHT INTO
WEDNESDAY.
THE WET TREND WILL CONTINUE AS THE MID TO UPPER LVL FLOW REMAINS
PARKED OVER NM. THE UPPER HIGH OVER THE SOUTHEAST ONLY MOVES
SLIGHTLY KEEPING THE MOISTURE OVERHEAD. MULTIPLE SMALL DISTURBANCES
WILL MOVE OVER THE STATE AND TRIGGER SHOWERS AND THUNDERSTORMS. ONE
OVER THE BOOTHEEL THIS AFTERNOON IS POISED TO TRACK OVER THE
SOUTHWESTERN AND CENTRAL PART OF OUR CWA THE EVENING. THIS SHOULD
ENHANCE ACTIVITY. WITH RECENT RAINS IN MC KINLEY AND SANTA FE
COUNTIES AND THE TRACK OF THE UPPER DISTURBANCE WILL INCLUDE THESES
COUNTIES IN THE FLASH FLOOD WATCH. ALSO THE MOISTURE WILL REMAIN IN
PLACE OVER ALREADY RAIN SOAKED AREAS...THEREFORE WILL EXTEND WATCH
THRU WEDNESDAY AFTERNOON. HEAVY RAINFALL IS STILL POSSIBLE OVER THE
EAST CENTRAL PLAINS UNDER STRONG THUNDERSTORMS BUT FLOODING PROBLEMS
SHOULD BE MORE LOCALIZED AND THIS AREA SHOULD BE ABLE TO HANDLE MORE
RAINFALL SO WILL USE LOCALIZED SHORT FUSED PRODUCTS TO COVER. AN
UPPER TROF WILL MOVE EAST OVER THE NORTHWEST USA WHICH WILL BRING
SLIGHTLY DRYER AIR INTO THE NORTHWEST PLATEAU OF NM LATE WEDNESDAY
AND THURSDAY AND A DECREASE IN PRECIP POTENTIAL. THE UPPER RIDGE
CONTINUES TO RESIDE OVER THE SOUTHEAST USA THROUGH THE WEEKEND
KEEPING MOST OF NM UNDER THE MOISTURE PLUME WITH THE NORTHWEST
PLATEAU AND FAR WESTERN MTNS ON THE FRINGE OF THE MAIN MOISTURE
AXIS. EXPECT SHOWERS AND THUNDERSTORMS EACH DAY THROUGH NEXT WEEK
WITH MULTIPLE MOISTURE BURSTS ALTHOUGH WITH A FEW EASTERLY WAVES
THAT WRAP AROUND THE WESTERN PART OF THE HIGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 61 87 59 91 / 60 30 10 10
GALLUP.......................... 54 82 53 84 / 60 30 10 10
GRANTS.......................... 55 80 53 84 / 70 40 20 10
GLENWOOD........................ 60 87 59 90 / 60 40 30 30
CHAMA........................... 47 75 46 79 / 70 50 40 20
LOS ALAMOS...................... 54 77 53 81 / 80 50 30 20
RED RIVER....................... 42 71 43 71 / 70 60 40 30
TAOS............................ 53 78 49 84 / 60 50 40 20
SANTA FE........................ 54 79 54 83 / 70 50 40 20
SANTA FE AIRPORT................ 56 80 56 86 / 70 50 30 20
ESPANOLA........................ 58 85 54 89 / 80 40 30 20
ALBUQUERQUE HEIGHTS............. 63 83 64 87 / 60 50 30 20
ALBUQUERQUE VALLEY.............. 62 84 63 88 / 60 50 30 20
ALBUQUERQUE FOOTHILLS........... 60 83 60 87 / 60 50 30 20
ALBUQUERQUE WEST MESA........... 61 83 61 89 / 60 50 30 20
SOCORRO......................... 60 82 60 88 / 70 60 30 20
SANDIA PARK/CEDAR CREST......... 50 73 51 81 / 70 60 40 20
MORIARTY/ESTANCIA............... 53 80 55 86 / 70 60 40 20
CARRIZOZO....................... 59 82 59 83 / 60 70 30 30
RUIDOSO......................... 53 76 55 74 / 70 70 40 40
RATON........................... 56 82 53 85 / 40 30 30 20
LAS VEGAS....................... 53 78 53 81 / 70 50 40 30
ROY............................. 60 82 58 82 / 40 40 30 30
CLAYTON......................... 61 84 62 88 / 40 30 30 20
SANTA ROSA...................... 61 83 59 89 / 40 40 30 30
TUCUMCARI....................... 65 88 65 91 / 50 30 30 20
FORT SUMNER..................... 64 87 65 88 / 50 30 30 30
CLOVIS.......................... 64 88 65 88 / 50 30 30 20
PORTALES........................ 64 87 65 88 / 50 30 30 20
ROSWELL......................... 68 87 69 89 / 60 40 30 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NMZ002-NMZ003-
NMZ008-NMZ009-NMZ010-NMZ011-NMZ014-NMZ015-NMZ016-NMZ017-
NMZ019- NMZ026.
&&
23
Hazardous weather outlook, Aug 15, 5:01 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 14 2006
NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL NEW MEXICO THROUGH THE OVERNIGHT HOURS. EXPECT SLOW MOVING
STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL RATES OF ONE TO
THREE INCHES PER HOUR ARE EXPECTED. LOCALES ALONG THE CONTINENTAL
DIVIDE MAY EXPERIENCE LOCALIZED RAINFALL AMOUNTS UPWARDS OF 2 TO 4
INCHES BY EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
DEEP MOISTURE COMBINED WITH UPPER LEVEL DISTURBANCES SHOULD ALLOW
SLOW MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS WEDNESDAY
AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.
DPORTER
In the hours before
Special weather statement, Aug 15, 2:45 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT TUE AUG 15 2006
NMZ009>011-015-152300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-
345 PM MDT TUE AUG 15 2006
...THUNDERSTORMS WITH BRIEF HEAVY RAIN DEVELOPING NEAR BELEN...
THUNDERSTORMS WITH HEAVY RAIN ARE BEGINNING TO FILL THE INTERSTATE
25 CORRIDOR BETWEEN SOCORRO AND ALBUQUERQUE.
A STORM JUST NORTH OF SOCORRO AT ESCONDIDA HAS PRODUCED FLASH
FLOODING IN WATER CANYON.
NEW STORMS WILL BE BUILDING NORTH TO NEAR BELEN BETWEEN 345 PM AND
5 PM SO WATCH FOR THREATENING HEAVY RAINS ARRIVING FROM THE SOUTH
ACROSS CENTRAL VALENCIA COUNTY.
OTHER STORMS WERE ALSO DEVELOPING IN CIBOLA COUNTY WELL SOUTH OF
LAGUNA AND ACOMA. THESE STORMS SHOULD BE WATCHED FOR HEAVY RAINS
MOVING NORTH BETWEEN 430 PM AND 6 PM.
OTHER MODERATE RAIN SHOWERS MAY REDEVELOP NEAR LOS LUNAS AND
ALBUQUERQUE MAINLY AFTER 5 PM.
CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
FLASH FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL AND WESTERN NEW
MEXICO THROUGH TONIGHT.
03
Special weather statement, Aug 15, 5:45 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT TUE AUG 15 2006
NMZ011>013-016>021-026-160200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-QUAY COUNTY-ROOSEVELT COUNTY-
645 PM MDT TUE AUG 15 2006
...THUNDERSTORMS WITH HEAVY RAIN FROM NEAR RUIDOSO NORTHEAST
TO TUCUMCARI...
THE FOCUS OF HEAVY RAIN SHOWERS WAS SHIFTING TO SOUTH CENTRAL AND
AND EAST CENTRAL NEW MEXICO DURING EARLY EVENING. STORMS HAVE
INCREASED AND BECOME MORE ACTIVE EAST OF RUIDOSO AND STRETCHING
NORTHEAST TO SANTA ROSA AND TUCUMCARI.
BY MID EVENING STORMS WITH HEAVY RAIN THAT MAY PROMPT LOCAL FLOOD
ADVISORIES OR WARNINGS WILL BE ALONG AN AXIS BETWEEN ROSWELL AND
TUCUMCARI WITH ADDITIONAL STORMS NORTH OF INTERSTATE 40 BETWEEN LAS
VEGAS AND CLAYTON.
CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE HEAVY RAIN
OR FLASH FLOOD WARNINGS. DANGEROUS WATER LEVELS WILL BE ESPECIALLY
HARD TO DETECT AS THE EVENING DARKNESS INCREASES.
03
Special weather statement, Aug 15, 6:57 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
757 PM MDT TUE AUG 15 2006
NMZ013-160300-
QUAY COUNTY-
757 PM MDT TUE AUG 15 2006
...LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN QUAY COUNTY...
AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM QUAY TO 5 MILES SOUTHWEST OF RAGLAND TO HOUSE TO NEAR
TUCUMCARI. MOVEMENT WAS NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORREST AND MCALISTER.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.
16
Flash Flood, Rio Arriba
- When
- August 15, 7:10 PM MST to 7:50 PM MST
- Where
- Rio Arriba County, 1 mi E of Dixon
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.510, -106.693 (the zone’s center; the record gives no point)
A 47 year old male passenger drowned when a small vehicle was swept off State Road 75 just east of Dixon. Other cars had stopped when they saw the water running across the roadway. The driver of the small vehicle drove around stopped vehicles into the fast water. The small car stalled at about the halfway point and was swept downstream into the arroyo. The passenger was unable to escape with the driver.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 15, 2006$4.5 million · 1 event
- Lightning Strike in Florida, August 15, 2006$1.2 million · 1 event
- Lightning Strikes in Georgia, August 15, 2006$680,000 · 3 events
- Lightning Strike in Alabama, August 15, 2006$500,000 · 1 event
- Heavy Rain in Kansas, August 15, 2006$250,000 · 2 events
- Flash Flood in Puerto Rico, August 15, 2006$150,000 · 1 event
- Lightning Strike in Alabama, August 15, 2006$150,000 · 1 event
- Damaging Winds in Mississippi, August 15, 2006$130,000 · 60 kt wind · 2 events
- Damaging Wind in Mississippi, August 15, 2006$120,000 · 60 kt wind · 1 event
- Damaging Wind in Mississippi, August 15, 2006$100,000 · 60 kt wind · 1 event
- Flash Flood in North Carolina, August 15, 2006$100,000 · 1 event
- Lightning Strike in Alabama, August 15, 2006$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529869.